Arizona, 2023Damaging Wind in Arizona, August 16, 2023
August 16, 2023 · NWS PSR · 1 event in 1 county or zone
The combination of strong daytime heating and orographic lifting along terrain features led to the development of isolated thunderstorms across south-central AZ during the afternoon hours on the 17th. Moderate instability in place with MLCAPE of approximately 1000 J/KG was sufficient for some of these thunderstorms to become strong as was the case with the storm that developed off the Estrellas…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong daytime heating and orographic lifting along terrain features led to the development of isolated thunderstorms across south-central AZ during the afternoon hours on the 17th. Moderate instability in place with MLCAPE of approximately 1000 J/KG was sufficient for some of these thunderstorms to become strong as was the case with the storm that developed off the Estrellas Mountains located just southwest of downtown Phoenix and led to a 68 mph measured gust from a mesonet station located at the Phoenix International Raceway in Avondale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 3:33 PM MST, 12 minutes earlier.
Area forecast discussion, Aug 16, 3:33 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
333 PM MST Wed Aug 16 2023
.SYNOPSIS...
An Excessive Heat Warning continues through Thursday for the lower
desert areas of south central AZ and southeast CA where temperatures
will reach near record levels. By the end of this week into this
weekend, increasing moisture from Tropical Storm Hilary near the
Baja peninsula will result in much cooler temperatures and
significantly better chances for widespread rainfall across the
region. Some of this rain may be heavy at times, leading to
potential flash flooding over the weekend.
&&
.DISCUSSION...
The upper level pattern has not changed over the past 24 hrs as the
forecast area remains sandwiched between a cutoff low off the coast
of CA and a broad upper ridge situated over the Southern Rockies.
Deep southerly flow aloft continues to advect moisture enriched air
into the state. Modest mid-level ascent has resulted in widely
scattered showers and thunderstorms which will continue to develop
through this evening across portions of south-central AZ. Latest
HREF paintball plots show thunderstorm activity waning by sunset,
however any storm generated outflow could keep at least isolated
storms ongoing until midnight. Temperatures across the region are
already much hotter than this time yesterday with Sky Harbor
recording a high of 115F so far. Elsewhere across the lower
deserts, temperatures currently range from 105-112F. An Excessive
Heat Warning remains in effect through 8PM MST tomorrow.
Continuing into tomorrow, ridging aloft will begin to strengthen
and expand farther wwd, resulting in slightly hotter temperatures
across the area. We are currently forecasting a record tying high
of 115F at Sky Harbor and highs above 110F will be common across
the lower deserts. The boundary layer environment will be similar
tomorrow afternoon with MUCAPE increasing to around 500-1000 J/kg
and PWATs hovering above 1.5". Latest HREF members show
thunderstorm activity once again developing across the higher
terrain of south central AZ and eventually congealing into a
complex of storms in Pinal County. Therefore, the probability of
seeing the arrival of a strong outflow boundary in the valley with
gusts greater than 35 mph is around 50%.
The overall pattern will begin to change on Friday as the
afomentioned cutoff low over coastal CA consolidates and shifts east
while subtropical ridging migrates into the Southern Plains. This
pattern will be more favorable for synoptic lift as our region is
placed under the right rear entrance region of the subtropical jet.
NBM POPs continue to remain steady around 40-50% across the lower
elevations. Given the increase in mid-lvl ascent and higher
instability expected on Friday, we could see a few severe strong to
severe storms. Due to a decrease in heights aloft, temperatures will
cool down to near normal on Friday with highs remaining below 110F
across the lower deserts.
By this weekend, now named Tropical Storm Hilary is forecast to
strengthen into a hurricane and track along the west coast of the
Baja Peninsula. As it does so, abundant moisture will begin
advecting nwd through MX and into south-central AZ and southeast CA.
Due to increased moisture and cloud cover, temperatures are expected
to cool slightly below normal on Saturday and well below normal on
Sunday. PWAT values over the region are expected to increase to
above 2.0" or near the climatological maximum. This surge of
moisture coupled with large scale lift will result in widespread
showers and thunderstorms beginning on Saturday and lasting through
early Monday. Rain chances will increase over 60% across much of the
region by Saturday evening as the first slug of moisture arrives.
Chances will increase further on Sunday to around 70-80% across SW
AZ and SE CA where heavy rainfall is anticipated. There is still
some uncertainty regarding the track of Hilary and associated axis
of heaviest rainfall, but as the forecast becomes more clear, a
Flood Watch will likely be needed for at least the western half of
the forecast area. Latest WPC storm total QPF has over 2.00" of rain
across southwest AZ and up to 3.00"-3.50" for much of SE California.
There will likely be a large precipitation gradient from W-E
across our forecast area, but the central deserts including
Phoenix may still cash in on much needed rainfall. Stay tuned for
future updates.
&&
.AVIATION...Updated at 1800Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Main aviation concern will be the potential for gusty outflow
winds to impact the terminals this evening. In the meantime, winds
through the afternoon will be switching out of the west with
speeds generally aob 10 kts. By this evening between 02-04z,
several of the Hi-Res model guidance are showing the potential of
a gusty outflow boundary, most likely from the southeast from
distant thunderstorm activity that develops across portions of
southeast AZ later this afternoon. This will likely cause a wind
shift out of the south to southeast with a 50% chance of gusts
exceeding 30 kts. At this time, confidence for convection directly
affecting the area terminals remains too low to mention in the
TAFs with chances less than 20%. FEW-SCT, at times BKN, mid and
high level clouds will persist through the period.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation weather concerns are expected through the next
24 hours. At KIPL, winds will favor a westerly component through
this evening while at KBLH, easterly wind through this afternoon
with then switch more out of west this evening. Winds are expected
to remain mostly aob 10 kts through the period. There will also
likely be extended periods of light and variable winds. FEW-SCT,
and at times BKN, mid and high clouds will continue through the
period.
&&
.FIRE WEATHER...
Near record heat will continue through tomorrow, however
temperatures are expected to cool significantly heading into this
weekend. Widely scattered thunderstorm activity will be possible
this afternoon and evening across south-central AZ. Any wetting
rainfall will be very localized. Rain chances will continue to ramp
up through the rest of this week and especially by this weekend with
widespread wetting rainfall possible Saturday and Sunday. Portions
of the lower Colorado River valley may experience exceptionally
heavy rainfall and flash flooding over the weekend. Aside from
any thunderstorm induced gusts, winds will remain generally below
15 mph and follow typical diurnal upslope and downvalley patterns.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Thursday for AZZ530-532-
534-537>544-546-548>551-553>555-559.
CA...Excessive Heat Warning until 8 PM PDT Thursday for CAZ562-563-
566-567-569-570.
&&
DISCUSSION...Salerno
AVIATION...Lojero/Smith
FIRE WEATHER...SalernoIn the hours before
Special weather statement, Aug 16, 2:10 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
210 PM MST Wed Aug 16 2023
AZZ547-549-552-555-558-162145-
Fountain Hills/East Mesa AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
210 PM MST Wed Aug 16 2023
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...
At 209 PM MST, Doppler radar was tracking a strong thunderstorm near
Superstition Mountains, or 8 miles northeast of Gold Canyon, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apache Junction, Saguaro Lake, Canyon Lake, Superstition Mountains,
Kings Ranch, Lost Dutchman State Park, Goldfield, Usery Mountain
Park, Gold Camp, and Tortilla Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3348 11118 3333 11133 3348 11164 3366 11144
TIME...MOT...LOC 2109Z 127DEG 7KT 3347 11139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Aug 16, 3:38 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
338 PM MST Wed Aug 16 2023
AZZ540-544-559-162330-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
North Phoenix/Glendale AZ-
338 PM MST Wed Aug 16 2023
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 430 PM MST...
At 338 PM MST, Doppler radar was tracking a strong thunderstorm over
Estrella Mountain Park, or near Avondale, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Avondale, Goodyear, Tolleson, Cashion, Litchfield Park,
Phoenix International Raceway, Estrella Mountain Park, Estrella
Mountain Ranch, and Rainbow Valley.
This includes the following highways...
AZ Route 101 near mile marker 2.
AZ Route 303 between mile markers 105 and 106.
This includes AZ Interstate 10 between 124 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3346 11214 3319 11224 3323 11246 3351 11245
TIME...MOT...LOC 2238Z 189DEG 8KT 3333 11234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HirschThunderstorm Wind, Maricopa
- When
- August 16, 3:45 PM MST
- Where
- Maricopa County, 3.93 mi S of Cashion
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.374, -112.311
A mesonet station located at the Phoenix International Raceway in Avondale measured a 68 mph gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 16, 20236 deaths · 3 events
- Damaging Wind and Lightning Strike in Arizona, August 16, 2023$275,000 · 61 kt wind · 3 events
- Wildfire in Colorado, August 16 to 21, 2023$150,000 · 1 event
- Flash Flood in New York, August 16, 2023$50,000 · 1 event
- Flood and Damaging Winds in South Carolina, August 16, 2023$32,000 · 8 events
- Debris Flows and Flood in Colorado, August 16, 2023$40,000 · 3 events
- Hail and Damaging Winds in Wisconsin, August 16, 2023$11,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Texas, August 16 to 20, 202320 events
- Damaging Winds in Texas, August 16, 2023$15,000 · 50 kt wind · 2 events
- Drought in Louisiana, August 16 to 31, 20239 events
- Drought in Mississippi, August 16 to 31, 20236 events
- Excessive Heat in California, August 16 to 17, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126165.